Minnesota, 2022

Hail and Damaging Winds in Minnesota, May 9, 2022

May 9, 2022 · NWS MPX · 61 events in 16 counties and zones

During the morning of Monday, May 9th, a small complex of thunderstorms that developed across eastern South Dakota moved eastward and affected a large area of west-central, central and east-central Minnesota before moving into west-central Wisconsin late Monday morning. Although scattered thunderstorms developed south and north of this main supercell storm, this storm in particular was the main…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the morning of Monday, May 9th, a small complex of thunderstorms that developed across eastern South Dakota moved eastward and affected a large area of west-central, central and east-central Minnesota before moving into west-central Wisconsin late Monday morning. Although scattered thunderstorms developed south and north of this main supercell storm, this storm in particular was the main producing of large hail, up to baseball size, that fell from shortly after sunrise in far west-central Minnesota, to east-central Minnesota, north of the Twin Cities, by 10 AM. This storm continued to pulse up and down from tops as high as 60,000 feet. Damage was widespread where the large hailstone fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 9, 5:14 AM CST, 39 minutes earlier.

Area forecast discussion, May 9, 5:14 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
614 AM CDT Mon May 9 2022

.SHORT TERM...(Today through Tuesday)
Issued at 401 AM CDT Mon May 9 2022

KEY MESSAGES:

- Severe thunderstorms are possible this morning across central and
  western Minnesota. Another round is possible in eastern Minnesota
  and western Wisconsin late this afternoon/evening.

- Strong winds with gusts of 40-50 mph today. Elevated fire weather
  conditions are also expected.

Scattered elevated thunderstorms developed shortly after midnight
along the Iowa border and tracked north-northeast this morning. This
area of convection was associated with earlier storms that occurred
over Iowa Sunday afternoon. These storms are expected to be isolated
and move across western/northern Wisconsin by sunrise.

Severe storms over northern Nebraska were nearly parallel to the
surging instability gradient that was noted from SPC MUCAPE analysis
map. These storms in Nebraska, coupled with additional activity over
South Dakota, will merge over eastern South Dakota toward sunrise,
and race northeast along the instability gradient that is forecast
to surge northward this morning. These storms will remain elevated
but effective bulk shear values are over 60 kts, coupled with the
increasing instability axis, will lead to the production of large
hail with the strongest supercells. These storms are expected to
move across west central Mn between 12-14z, and across central Mn
between 14-16z. How far south the storms redevelop is dependent on
the EML and capping inversion. Currently, the best chance of storms
will occur north of I-94 through early afternoon. Several CAMS
suggest very strong UV (updraft helicity) in excess of 75 m2/s2
across west central/central Mn this morning. Again, large hail looks
to be the main weather hazard. This afternoon, the frontal boundary
will likely bisect Mn. Redevelopment of the storms is dependent on
the strong cap. However, temperatures are forecast to rise into the
80s ahead of this front which will lead to a weakening cap and
possibly surface based convection along the frontal boundary. Timing
of when this cap breaks remains in question, but the best scenario
is to have storms develop along the Mn/Wi border and surge
east/northeast across west central Wi during the late
afternoon/early evening. CAMS also suggest that a few of these
storms will have strong UV and the threat of surface based
convection leads to more than just large hail... it could also have
damaging winds and an isolated tornado. See the latest SPC Day 1
for additional information as conditions change during the day.

The other weather element is the strong winds, and a rapid drop in
dew points behind the frontal boundary over southwest/west central
Mn this afternoon. Currently, a wind advisory is in effect for parts
of southwest/south central Mn where wind gusts will exceed 40 mph.
However, these winds combined with RH values dropping into the
20s/30s could lead to elevated fire weather conditions. There is a
short window of both low RH values and wind gusts of 40 mph combine.
I may issue a SPS for both wind and fire weather concerns where
these two elements combine. Temperatures could easily surge into the
upper 80s if we clear out quicker than expected... especially over
south central MN. Currently, forecast temperatures are based on the
latest NBM/Short term guidance values. Once the frontal boundary
moves through the area, most areas will be dry until later Tuesday as
return flow develops.

.LONG TERM...(Tuesday night through Sunday)
Issued at 401 AM CDT Mon May 9 2022

KEY MESSAGES:

- Several chances for thunderstorms through the week with occasional
  bouts of severe weather. The most widespread activity is expected
  Wednesday night with locally heavy rainfall and flash flooding
  possible.

- Hot and humid conditions midweek with heat indices in the 90s across
  southern Minnesota Wednesday and area wide Thursday.

A surface warm front will return back to the north Wednesday. A very
warm and humid airmass will engulf the region and highs should reach
well into the 80s. Some 90s are possible across southern MN. Several
storms could fire along the warm front during the afternoon. Increasing
Theta-E and steep lapse rates in excess of 7.5C/km will generate at
least 2000 J/kg SBCAPE. Shear will only be marginally sufficient for
supercells and probably more supportive of multicells. Activity will
grow upscale into larger complex(es) Wednesday evening as the LLJ and
moisture transport increases steadily through the night. Wind shear
will weaken Wednesday night, likely reducing the severe threat.
However, substantial moisture presence with pwats around 1.75 inches
and low MBE velocities due to the uniform flow aloft will lead to a
heavy rain and flash flood threat. The warm front may stall for a
time due to widespread convection to the north and cells may root
along it, increasing the training threat further. Several inches of
localized rainfall totals are possible across central MN and northern
WI.

The LLJ will weaken late Wednesday night and a mid level disturbance
will shift off to the northeast, leading to diminishing convection
by early Thursday. Low pressure developing in the central Plains
will reestablish strong southerly flow Thursday morning while the 500
mb ridge maintains its intensity over the middle Mississippi Valley.
A hot and humid airmass will settle in. Very impressive 925 mb temps
on deterministic guidance of +26C to +27C signals high confidence for
at least low 90s for highs. These air temperatures combined with dew
points of 65 to 70 will lead to heat indices in the mid 90s. A Heat
Advisory may eventually be necessary for the metro, especially given
the abnormally cool spring thus far. Lows Wednesday and Thursday
nights may struggle to drop below 70 with the moist airmass in place.

The next severe threat will arrive late Thursday as the system in
the Plains continues northeast toward the eastern Dakotas. Steep
lapse rates atop the hot and humid airmass will lead to a very
unstable airmass. Wind profiles are less than ideal for a robust
severe event, but strong flow and the degree of instability will
still lead to a decent chance for severe thunderstorm development.
Cooler and drier air will follow the front for the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 610 AM CDT Mon May 9 2022

Thunderstorms continued to develop and expand across eastern SD since
4 AM. The southern line of the storms have trended a bit farther to
the south which will lead to KRWF-KAXN-KSTC receiving at least an hr
or two of TSTM before 18z. How far south does this line develop
remains in question? Currently, KMKT looks to be the only TAF site
to remain out of the TSTM threat this morning. Also, KRNH-KEAU will
likely skip the activity this morning, but are more likely to have
redevelopment along the front this afternoon/early evening. Any TSTM
that move over the airport will have a period of 15-30 minutes of
IFR vsby, and MVFR cigs. Once the TSTMs end, a period of MVFR cigs
are possible, but it will be short-lived as clearing behind the
front is expected. Strong SE winds will shift to the S/SW this
afternoon, and to the W this evening/overnight but diminishing in
speed. Wind gusts of 30-40 kts are possible today.

KMSP...

The best time frame for TSTM activity will occur between 15-17z. A
few isolated storms are possible ahead of the line moving across
southern/central Mn this morning. Any storms that move over the
airport will be capable of producing hail and gusty winds. There is
also a chance of redevelopment of storms along the cold front this
afternoon. However, it looks as though initiation of these storms
will be east of the airport. Winds will remain strong from the SE
this morning, becoming S/SW this afternoon and W tonight.

/OUTLOOK FOR KMSP/

TUE...VFR. Wind NE 5-10 kts.
WED...VFR. Chc MVFR/IFR in SHRA/TSRA late. Wind SE 10G20 kts.
THU...VFR/MVFR, chc SHRA/TSRA. Wind SE to SW 10-15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening for
     Chippewa-Douglas-Kandiyohi-Meeker-Pope-Renville-Stearns-
     Stevens-Swift-Todd.

     Wind Advisory from 1 PM to 4 PM CDT this afternoon for McLeod-
     Nicollet-Sibley.

     Wind Advisory until 7 PM CDT this evening for Lac Qui Parle-Redwood-
     Yellow Medicine.

     Wind Advisory until 4 PM CDT this afternoon for Blue Earth-Brown-
     Faribault-Freeborn-Martin-Steele-Waseca-Watonwan.

WI...None.
&&

SHORT TERM...JLT
LONG TERM...Borghoff
AVIATION...JLT
Hazardous weather outlook, May 9, 3:06 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
406 AM CDT Mon May 9 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
406 AM CDT Mon May 9 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Two rounds of thunderstorms are possible today. The first round
will occur this morning across central and western Minnesota with
large hail the main threat. A second round may occur this
afternoon and evening across eastern Minnesota and Wisconsin.
Large hail, damaging winds, and a tornado or two are possible with
that round.

Strong south winds are expected today with gusts of 45 to 50 mph
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms most of the week. Some storms
may occasionally reach severe levels, with the best severe risks
Wednesday afternoon and night, and again Thursday afternoon and
night. Locally heavy rainfall and flash flooding are possible
Wednesday night.

Very warm and humid conditions will arrive midweek. Heat indices
in the 90s are likely Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this morning and
then again late this afternoon and evening.

Borghoff

The radar

The Sioux Falls radar (KFSD), 130 km away, was scanning. The volume nearest the first event began at 11:53 UTC.

Open the radar archive at this moment

Event by event

52 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Yellow Medicine

When
May 9, 5:53 AM CST
Where
Yellow Medicine County, 0.85 mi SW of Canby Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
44.710, -96.280

Hail, Yellow Medicine

When
May 9, 5:55 AM CST
Where
Yellow Medicine County, 0.69 mi N of Porter
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.640, -96.180

There was a social media picture of golf ball size hail.

Hail, Yellow Medicine

When
May 9, 5:57 AM CST
Where
Yellow Medicine County, 5.61 mi N of Canby Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.800, -96.250

Hail, Lac Qui Parle

When
May 9, 6:13 AM CST
Where
Lac Qui Parle County, 0.49 mi E of Dawson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.930, -96.060

Hail, Lac Qui Parle

When
May 9, 6:14 AM CST
Where
Lac Qui Parle County, Boyd
Measured
3 in hail
Reported by
Social Media
Coordinates
44.850, -95.900

There was a social media picture of 3 inch hail.

Hail, Lac Qui Parle

When
May 9, 6:15 AM CST
Where
Lac Qui Parle County, 1.2 mi NW of Boyd
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
44.860, -95.920

Hail, Yellow Medicine

When
May 9, 6:15 AM CST
Where
Yellow Medicine County, 0.69 mi N of Clarkfield
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
44.790, -95.800

Hail, Yellow Medicine

When
May 9, 6:15 AM CST
Where
Yellow Medicine County, 0.85 mi NW of Clarkfield
Measured
3 in hail
Reported by
Social Media
Coordinates
44.790, -95.810

There was a social media picture of 3 inch hail.

Hail, Lac Qui Parle

When
May 9, 6:17 AM CST
Where
Lac Qui Parle County, 5.05 mi NNW of Boyd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.920, -95.930

Hail, Chippewa

When
May 9, 6:25 AM CST
Where
Chippewa County, Montevideo
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.950, -95.720

Hail, Chippewa

When
May 9, 6:27 AM CST
Where
Chippewa County, 3.24 mi ESE of Montevideo Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.950, -95.640

Hail, Chippewa

When
May 9, 6:43 AM CST
Where
Chippewa County, Montevideo
Measured
1.75 in hail
Reported by
Public
Coordinates
44.950, -95.720

Hail, Chippewa

When
May 9, 6:44 AM CST to 6:46 AM CST
Where
Chippewa County, Clara City
Measured
1.5 in hail
Reported by
Social Media
Coordinates
44.950, -95.370

There was a social media picture of 1.5 inch hail.

Hail, Stevens

When
May 9, 6:45 AM CST
Where
Stevens County, 0.97 mi W of Alberta
Measured
1 in hail
Reported by
Public
Coordinates
45.570, -96.050

Hail, Swift

When
May 9, 6:48 AM CST
Where
Swift County, 0.69 mi S of Kerkhoven
Measured
1.75 in hail
Reported by
Public
Coordinates
45.190, -95.320

Hail, Kandiyohi

When
May 9, 7:00 AM CST
Where
Kandiyohi County, 4.15 mi S of Willmar
Measured
3 in hail
Reported by
Social Media
Coordinates
45.070, -95.050

There was a social media picture of 3 inch hail.

Hail, Kandiyohi

When
May 9, 7:01 AM CST
Where
Kandiyohi County, 0.69 mi S of Willmar
Measured
1.75 in hail
Reported by
Social Media
Coordinates
45.120, -95.050

There was a social media picture of golf ball size hail.

Hail, Kandiyohi

When
May 9, 7:03 AM CST
Where
Kandiyohi County, 1.62 mi WSW of Kandiyohi
Measured
3 in hail
Reported by
Social Media
Coordinates
45.120, -94.980

There was a social media picture of 3 inch hail.

Hail, Kandiyohi

When
May 9, 7:05 AM CST
Where
Kandiyohi County, 0.85 mi SW of Blomkest
Measured
2.75 in hail
Reported by
Social Media
Coordinates
44.940, -95.040

There was a social media picture of baseball size hail.

Hail, Kandiyohi

When
May 9, 7:06 AM CST
Where
Kandiyohi County, 0.97 mi E of Kandiyohi
Measured
3 in hail
Reported by
Social Media
Coordinates
45.130, -94.930

There was a social media picture of 3 inch hail.

Hail, Pope

When
May 9, 7:12 AM CST
Where
Pope County, 0.97 mi E of Glenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.650, -95.380

Hail, Kandiyohi

When
May 9, 7:20 AM CST
Where
Kandiyohi County, 2.8 mi WSW of Kandiyohi
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
45.110, -95.000

Hail, Kandiyohi

When
May 9, 7:20 AM CST
Where
Kandiyohi County, Willmar
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.130, -95.050

There was a social media picture of 1.25 inch hail.

Hail, Stearns

When
May 9, 7:24 AM CST
Where
Stearns County, 1.61 mi ENE of Paynesville
Measured
0.88 in hail
Reported by
Public
Coordinates
45.390, -94.700

Hail, Meeker

When
May 9, 7:25 AM CST
Where
Meeker County, 3.59 mi NNE of Grove City
Measured
2.5 in hail
Reported by
Public
Coordinates
45.200, -94.680

Hail, Stearns

When
May 9, 7:42 AM CST
Where
Stearns County, 1.38 mi N of Kimball
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
45.340, -94.300

Hail, Stearns

When
May 9, 7:45 AM CST
Where
Stearns County, St Augusta
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.480, -94.150

Thunderstorm Wind, Anoka

When
May 9, 7:50 AM CST
Where
Anoka County, 2.07 mi N of Ramsey
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
45.280, -93.430

There were a few trees blown down north of Ramsey.

Hail, Stearns

When
May 9, 7:52 AM CST
Where
Stearns County, 0.69 mi S of St Cloud
Measured
2 in hail
Reported by
Public
Coordinates
45.560, -94.170

Hail, Stearns

When
May 9, 7:54 AM CST
Where
Stearns County, St Augusta
Measured
1.25 in hail
Reported by
Public
Coordinates
45.480, -94.150

Hail, Benton

When
May 9, 7:54 AM CST
Where
Benton County, 0.69 mi S of Sauk Rapids
Measured
1.5 in hail
Reported by
Public
Coordinates
45.590, -94.170

Hail, Anoka

When
May 9, 8:00 AM CST
Where
Anoka County, 0.97 mi E of Anoka
Measured
1 in hail
Reported by
Public
Coordinates
45.200, -93.380

Hail, Anoka

When
May 9, 8:00 AM CST
Where
Anoka County, 1.38 mi N of Andover
Measured
1.75 in hail
Reported by
Social Media
Coordinates
45.250, -93.300

There was a social media picture of golf ball size hail.

Hail, Wright

When
May 9, 8:06 AM CST
Where
Wright County, Maple Lake
Measured
1 in hail
Reported by
Public
Coordinates
45.230, -94.000

Hail, Sherburne

When
May 9, 8:10 AM CST
Where
Sherburne County, 1.61 mi WNW of Becker
Measured
2 in hail
Reported by
Social Media
Coordinates
45.430, -93.930

There was a social media picture of 2 inch hail.

Hail, Anoka

When
May 9, 8:11 AM CST
Where
Anoka County, 0.84 mi SE of St Francis
Measured
1.75 in hail
Reported by
Public
Coordinates
45.390, -93.360

Hail, Sherburne

When
May 9, 8:12 AM CST to 8:13 AM CST
Where
Sherburne County, 2.53 mi SE of Becker
Measured
2 in hail
Reported by
Social Media
Coordinates
45.390, -93.870

There was a social media picture of 2 inch hail.

Hail, Sherburne

When
May 9, 8:20 AM CST
Where
Sherburne County, 2.81 mi S of Orrock
Measured
1.25 in hail
Reported by
Public
Coordinates
45.410, -93.740

Hail, Isanti

When
May 9, 8:20 AM CST
Where
Isanti County, 0.69 mi S of Isanti
Measured
1.5 in hail
Reported by
Social Media
Coordinates
45.490, -93.250

There was a social media picture of 1.5 inch hail.

Hail, Isanti

When
May 9, 8:20 AM CST
Where
Isanti County, 0.69 mi S of Isanti
Measured
1.75 in hail
Reported by
Social Media
Coordinates
45.490, -93.250

There was a social media picture of golf ball size hail.

Hail, Sherburne

When
May 9, 8:29 AM CST
Where
Sherburne County, 0.84 mi SW of Zimmerman
Measured
1 in hail
Reported by
Public
Coordinates
45.440, -93.590

Hail, Sherburne

When
May 9, 8:30 AM CST
Where
Sherburne County, 0.48 mi W of Zimmerman
Measured
1 in hail
Reported by
Social Media
Coordinates
45.450, -93.590

There was a social media picture of 1 inch hail.

Hail, Mille Lacs

When
May 9, 8:32 AM CST
Where
Mille Lacs County, 0.48 mi E of Princeton
Measured
1.25 in hail
Reported by
Public
Coordinates
45.570, -93.590

Hail, Sherburne

When
May 9, 8:32 AM CST
Where
Sherburne County, 4.15 mi N of Zimmerman
Measured
1.5 in hail
Reported by
Public
Coordinates
45.510, -93.580

Hail, Chisago

When
May 9, 8:34 AM CST
Where
Chisago County, 0.84 mi SW of Rush Pt
Measured
1.25 in hail
Reported by
Public
Coordinates
45.660, -93.110

Hail, Chisago

When
May 9, 8:36 AM CST
Where
Chisago County, 1.38 mi S of Rush City
Measured
1.5 in hail
Reported by
Public
Coordinates
45.680, -92.970

Hail, Anoka

When
May 9, 8:38 AM CST
Where
Anoka County, 0.49 mi E of Nowthen
Measured
1.25 in hail
Reported by
Public
Coordinates
45.330, -93.470

Hail, Anoka

When
May 9, 8:40 AM CST
Where
Anoka County, 0.84 mi SE of St Francis
Measured
1.5 in hail
Reported by
Public
Coordinates
45.390, -93.360

Thunderstorm Wind, Anoka

When
May 9, 8:43 AM CST
Where
Anoka County, 2.29 mi SSW of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.320, -93.350

A few trees were blown down south of Oak Grove.

Thunderstorm Wind, Anoka

When
May 9, 8:45 AM CST
Where
Anoka County, 2.13 mi NNE of Oak Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.380, -93.320

There were a few trees uprooted north of Oak Grove.

Hail, Isanti

When
May 9, 8:49 AM CST
Where
Isanti County, 0.69 mi S of Isanti
Measured
1 in hail
Reported by
Public
Coordinates
45.490, -93.250

Hail, Isanti

When
May 9, 8:55 AM CST
Where
Isanti County, 1.38 mi N of Bodum
Measured
1 in hail
Reported by
Public
Coordinates
45.550, -93.200

Hail, Isanti

When
May 9, 8:55 AM CST
Where
Isanti County, 0.84 mi SE of Cambridge
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.570, -93.220

There was a social media picture of 1.25 inch hail.

Thunderstorm Wind, Chisago

When
May 9, 9:10 AM CST
Where
Chisago County, 0.49 mi W of Stacy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.400, -92.990

A large tree blew down and it took down a power line near Stacy.

Hail, Chisago

When
May 9, 9:12 AM CST
Where
Chisago County, 1.6 mi ENE of Rush City Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
45.710, -92.920

Hail, Chisago

When
May 9, 9:15 AM CST
Where
Chisago County, 1.46 mi W of Chisago City
Measured
0.75 in hail
Reported by
Public
Coordinates
45.380, -92.930

Thunderstorm Wind, Chisago

When
May 9, 9:15 AM CST
Where
Chisago County, 0.84 mi SE of Lindstrom
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.370, -92.840

There was a social media picture of blown down power lines near Lindstrom. The emergency manager also reported several trees down in Lindstrom.

Thunderstorm Wind, Chisago

When
May 9, 9:15 AM CST
Where
Chisago County, 2.42 mi E of Sunrise
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.550, -92.820

There were a few trees uprooted east of Sunrise.

Thunderstorm Wind, Chisago

When
May 9, 9:17 AM CST
Where
Chisago County, Center City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.400, -92.830

A number of trees and power lines were downed, with some trees and large branches landing on houses.

Thunderstorm Wind, Chisago

When
May 9, 9:22 AM CST
Where
Chisago County, 1.54 mi W of Shafer
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.382, -92.782

Two buildings lost a portion of their roofs at a farm. About a dozen trees were tipped over.

Thunderstorm Wind, Chisago

When
May 9, 9:29 AM CST
Where
Chisago County, Taylors Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.420, -92.670

Several dozen trees were uprooted or broken, with some landing on houses, sheds, and vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014926, 1014925, 1014927, 1014929, 1014928, 1014930, 1014931, 1014932, 1014933, 1014934, 1014935, 1014936, 1014946, 1014937, 1014938, 1014939, 1014945, 1014941, 1014942, 1014943, 1014947, 1014948, 1014949, 1014950, 1014970, 1014951, 1014964, 1014967, 1014971, 1014952, 1014954, 1014953, 1014972, 1014968, 1014974, 1014975, 1014976, 1014965, 1014969, 1014977, and more.